Wisconsin, 2024

Flash Flood and Damaging Winds in Wisconsin, August 27, 2024

August 27, 2024 · NWS DLH · 3 events in 2 counties and zones

A decaying complex of storms moved northeast out of east-central Minnesota in the hours after sunrise the morning of the 27th. A few isolated reports of tree damage were received along with a few washed out gravel roads from the heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A decaying complex of storms moved northeast out of east-central Minnesota in the hours after sunrise the morning of the 27th. A few isolated reports of tree damage were received along with a few washed out gravel roads from the heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 27, 5:48 AM CST, 22 minutes earlier. Its key messages:

  • Lingering scattered showers and thunderstorms today and cooler temperatures. 5-10% chance for isolated strong to severe storms in northwest Wisconsin.
  • Temperatures will cool off for the next week with highs in the 60s and 70s.
  • A cold front will likely bring more showers and thunderstorms on Thursday (80% chance).
Area forecast discussion, Aug 27, 5:48 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
648 AM CDT Tue Aug 27 2024

.KEY MESSAGES...

- Lingering scattered showers and thunderstorms today and cooler
  temperatures. 5-10% chance for isolated strong to severe
  storms in northwest Wisconsin.

- Temperatures will cool off for the next week with highs in the
  60s and 70s.

- A cold front will likely bring more showers and thunderstorms
  on Thursday (80% chance).

&&

.DISCUSSION...
Issued at 401 AM CDT Tue Aug 27 2024

A cold front is pushing its way through the region this morning,
and winds have shifted to northerly in all places except around
Iron/Price counties in northwest Wisconsin where the front has
yet to pass through. Thunderstorms associated with remnant
elevated instability are continuing to trek east across Lake
Superior, and there are also some weaker showers/storms across
the North Shore. These are expected to continue moving northeast
over the next several hours.

Despite the cold frontal passage, we are not out of the woods as
far as shower and storm chances go today. A cluster of storms
over eastern South Dakota is moving northeast at this hour, and
its arrival is anticipated around the 7-8 AM timeframe across
east-central Minnesota. It is likely to weaken some by the time
it gets here, but it will ride a pre-existing elevated CAPE
gradient that may maintain it some. Severe weather chances with
this are small, but there is up to 5% chance that there could be
a bit of large hail to 1" and gusty winds to 60 mph. More likely
is that this cluster will remain sub-severe, however.

We will have this area of showers/storms continue moving
northeast through the morning and mid-day, so scattered coverage
of showers/storms is expected, but severe weather becomes
increasingly unlikely as instability aloft decreases to ~500
J/kg or less for most areas. The one caveat that keeps a
marginal risk for severe weather across northwest Wisconsin this
afternoon is a continual progression of cyclonic vorticity
advection aloft, lingering instability, and outflow from
previous thunderstorms. So, depending on where and when
ingredients may line up this afternoon, there is a ~10% chance
for additional isolated strong to severe storms to develop in
northwest Wisconsin. Hazards include hail to 1" in diameter and
wind gusts to 60 mph. Otherwise, expect mostly cloudy skies with
cooler temperatures (highs in the 70s for most). With surface
high pressure to the north, winds will become northeasterly, but
remain light except immediately adjacent to Lake Superior where
some breezy conditions will be found.

A break in active weather is expected Wednesday. With high
pressure to the north, we're looking at some partial sunshine
and northeasterly flow, which will keep temperatures in the 60s
next to Lake Superior.

A brief ridge aloft will kick the Canadian high pressure off to
the east, bringing moist southerly return flow to the region
going into Thursday. A potent stacked low is likely to ride the
US/Canada border with a coupled warm/cold front that may end up
occluded as it passes through the Northland on Thursday.
Attendant with this will be PWATs reaching to around 1.5" for a
brief period. An early look at convective parameters suggest we
could have some elevated CAPE to around 1.0 to 1.5 kJ/kg and
marginally favorable shear up to 30 kt that could promote low-
end risks for large hail and damaging winds Thursday afternoon
and evening, assuming the frontal passage times well with
daytime heating (which right now, it looks like it very well
could).

Much quieter weather is expected Friday and into the weekend
with no noteworthy rainfall expected. Flow aloft will be
northwesterly, and we may see a potent (but relatively dry) cold
front pass through around Saturday night or so. The result may
be a few sprinkles and a cool Sunday with highs in the 60s for
most places. It may early, but Sunday night lows going into
Labor Day could potentially be chilly with lows falling into the
lower 40s. Some upper 30s can't be ruled out. At this time,
Labor Day is looking quiet with a potential return to light
southerly flow.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 648 AM CDT Tue Aug 27 2024

The main hazard in the short term is a line of thunderstorms
that is moving into northwest Wisconsin and east-central
Minnesota. The line is expected to weaken slightly, but it
should impact HYR in the next few hours, bringing gusty and
erratic winds and MVFR to possibly IFR visibilities for a period
of about half an hour. These storms may also graze DLH,
potentially bringing MVFR conditions. Further northwest, VFR
conditions are expected to prevail with occasional light showers
today. Winds will be a bit breezy today at DLH today, gusting 15
to 20 kt. Another round of storms is possible at HYR later this
afternoon, but confidence is not high on timing and it will
depend on how much clearing of skies can happen mid-day. As we
go into tonight, showers and storms will end and there may be
some patchy fog developing as winds become light.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 401 AM CDT Tue Aug 27 2024

Breezy northeast winds are expected to gradually develop today
with an expansive area of high pressure to the north. Winds are
expected to gust between 15 to 25 kt by this afternoon,
strongest along the South Shore and Outer Apostle Islands. Wave
heights of 3 to 5 ft are expected as well by this afternoon,
again especially along the South Shore. Breezy conditions and
waves 3 to 6 ft will expand further in coverage going into
Wednesday. A long-duration Small Craft Advisory is in effect
today through Wednesday evening when winds are expected to
subside.

In addition to winds, thunderstorms are expected through this
morning. Wind gusts up to 30 kt will be possible with any storms
through this morning along with cloud-to-water lightning.
Additional scattered showers and storms are possible through
this evening, but severe weather is not expected.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Beach Hazards Statement through this evening for MNZ037.
WI...Beach Hazards Statement through this evening for WIZ001.
MARINE...Small Craft Advisory from 10 AM this morning to 1 AM CDT
     Thursday for LSZ121-140>148-150.

&&

DISCUSSION...JDS
AVIATION...JDS
MARINE...JDS
Hazardous weather outlook, Aug 27, 2:09 AM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Duluth MN
309 AM CDT Tue Aug 27 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-280815-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
309 AM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There is a 5 to 10 percent chance for isolated severe
thunderstorms across inland northwest Wisconsin this morning and
afternoon. Large hail up to 1 inch in diameter and wind gusts up
to 60 mph are the main threats.

Strong northeast winds will increase the threat of rip currents
today through this evening for areas near the Twin Ports,
including the beaches of Duluth and Superior. A Beach Hazards
Statement is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible late Wednesday night into Thursday
across the region.

Strong northeast winds are expected to remain gusty into
Wednesday to keep an elevated threat of rip currents through
Wednesday for areas near the Twin Ports, including the beaches of
Duluth and Superior.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-280815-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
309 AM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible Tuesday morning. Isolated
severe storms capable of producing hail up to 1 inch in diameter
and wind gusts to 40 kt are possible.

Gusty northeast winds gusting to 25 knots today build forecast
wave heights up to 6 ft. Small Craft Advisories are in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty northeast winds are forecast through Wednesday. Wind gusts
to around 25 kt and wave heights up to around 6 ft are expected.
Small Craft Advisories are in effect.

Thunderstorms are possible Thursday.

NLy

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Aug 27, 1:13 AM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Duluth MN
213 AM CDT Tue Aug 27 2024

WIZ002-003-270745-
Bayfield WI-Ashland WI-
213 AM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BAYFIELD AND
NORTHWESTERN ASHLAND COUNTIES THROUGH 245 AM CDT...

At 212 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cornucopia to 9 miles southeast of
Herbster to 7 miles north of Ino. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashland, Washburn, Barksdale, Bayfield, La Pointe, Cornucopia,
Herbster, Red Cliff, Madeline Island, Apostle Island Sea Caves,
Basswood Island, Meyers Beach, Bark Point, Red Cliff Reservation, Bad
River Reservation, and Apostle Islands National Lake Shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4648 9089 4672 9133 4680 9127 4690 9122
      4687 9071 4665 9071
TIME...MOT...LOC 0712Z 291DEG 34KT 4689 9110 4675 9110 4664 9123

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KML
Local storm report, Aug 27, 1:32 AM CST, 4 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
232 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     Tstm Wnd Dmg     Phillips                45.69N 90.40W
08/26/2024                   Price              WI   911 Call Center

            County sheriff dispatch reports multiple
            trees down. Time estimated based on radar.

&&
Local storm report, Aug 27, 1:34 AM CST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
234 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     Tstm Wnd Dmg     Park Falls              45.93N 90.45W
08/26/2024                   Price              WI   911 Call Center

            County sheriff dispatch reports multiple
            trees down. Time estimated based on radar.

&&
Local storm report, Aug 27, 4:38 AM CST, 1 hour 32 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Duluth MN
538 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     Tstm Wnd Dmg     Shell Lake              45.74N 91.92W
08/26/2024                   Washburn           WI   911 Call Center

            County Sheriff dispatch reported a tree
            downed.

0929 PM     Tstm Wnd Dmg     Long Lake Township      45.69N 91.73W
08/26/2024                   Washburn           WI   911 Call Center

            County sheriff dispatch reported a downed
            powerline.

0928 PM     Tstm Wnd Dmg     Edgewater               45.74N 91.48W
08/26/2024                   Sawyer             WI   Public

            Several trees reported down and on a local
            county road on the northwest side of Lake
            Chetac. Time estimated based on radar.

0939 PM     Tstm Wnd Dmg     3 E Stone Lake          45.85N 91.48W
08/26/2024                   Sawyer             WI   911 Call Center

            County sheriff dispatch reported multiple
            downed powerlines on the east side of Sand
            Lake along County Highway F.

0941 PM     Tstm Wnd Gst     2 ENE Hayward           46.02N 91.45W
08/26/2024  M56 MPH          Sawyer             WI   ASOS

            ASOS station KHYR Hayward Airport had a
            thunderstorm wind gust to 56 mph.

1018 PM     Rain             4 NNW New Post          45.95N 91.22W
08/26/2024  M1.26 Inch       Sawyer             WI   Public

            Lots of wind.

1030 PM     Tstm Wnd Dmg     1 WSW Phillips          45.69N 90.41W
08/26/2024                   Price              WI   Public

            Storm wind downed trees blocking County
            Highway W west of Phillips and Storms Road.
            Transformer on fire on Hwy W site. At
            approximately 2230 hrs.

1030 PM     Tstm Wnd Dmg     1 WSW Phillips          45.69N 90.41W
08/26/2024                   Price              WI   Public

            Storm knocked down trees blocking County
            Highway W west of Phillips and Storms Road
            in Price County. Transformer on fire on Hwy
            W site. At approximately 2230 hrs.

1041 PM     Tstm Wnd Dmg     Phillips                45.69N 90.40W
08/26/2024                   Price              WI   911 Call Center

            County sheriff dispatch reports multiple
            trees down. Time estimated based on radar.

1044 PM     Tstm Wnd Dmg     Park Falls              45.93N 90.45W
08/26/2024                   Price              WI   911 Call Center

            County sheriff dispatch reports multiple
            trees down. Time estimated based on radar.

0741 PM     Hail             4 E Webb Lake           46.04N 92.06W
08/26/2024  M1.25 Inch       Burnett            WI   Public

0825 PM     Tstm Wnd Dmg     2 NNE Trade River       45.67N 92.65W
08/26/2024                   Burnett            WI   Trained Spotter

            Power has been out for an hour as of 943 PM.
            2.92 inches of rain in CoCoRaHS gage. Tree
            branches up to 1.5 inches in diameter
            broken. Report time estimated for tree
            damage.

&&
Special weather statement, Aug 27, 5:19 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Duluth MN
619 AM CDT Tue Aug 27 2024

MNZ036>038-WIZ001-006-007-271145-
Pine MN-Carlton/South St. Louis MN-South Aitkin MN-Douglas WI-
Washburn WI-Burnett WI-
619 AM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN AITKIN...PINE...
SOUTHEASTERN CARLTON...SOUTHWESTERN DOUGLAS...SOUTHWESTERN WASHBURN
AND BURNETT COUNTIES THROUGH 645 AM CDT...

At 619 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Isle to near Pine City to Dresser.
Movement was northeast at 90 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pine City, Spooner, Hinckley, Sandstone, Rock Creek, Shell Lake,
Grantsburg, Trego, Trade Lake, Siren, Webster, Mahtowa, Barnum,
Willow River, Askov, Webb Lake Wisconsin, Rutledge, Dairyland,
Holyoke, and Kettle River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4573 9216 4573 9253 4564 9254 4564 9288
      4573 9285 4574 9314 4598 9315 4598 9305
      4616 9305 4616 9336 4664 9270 4632 9208
      4564 9157 4564 9215
TIME...MOT...LOC 1119Z 233DEG 77KT 4608 9339 4587 9299 4537 9262

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KML
Special weather statement, Aug 27, 5:43 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
643 AM CDT Tue Aug 27 2024

MNZ036>038-WIZ001-006-007-271215-
Pine MN-Carlton/South St. Louis MN-South Aitkin MN-Douglas WI-
Washburn WI-Burnett WI-
643 AM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN AITKIN...PINE...
SOUTH CENTRAL CARLTON...SOUTHWESTERN DOUGLAS...SOUTHWESTERN WASHBURN
AND BURNETT COUNTIES THROUGH 715 AM CDT...

At 643 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of McGrath to 6 miles northwest
of Saint Croix State Park to 7 miles northwest of Turtle Lake.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spooner, Hinckley, Sandstone, Shell Lake, Grantsburg, Trade Lake,
Siren, Webster, Barnum, Mahtowa, Willow River, Askov, Webb Lake
Wisconsin, Rutledge, Dairyland, Kettle River, Bruno, Saint Croix Band
Bashaw area, Cloverton, and Banning State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4573 9216 4573 9253 4564 9254 4564 9266
      4585 9294 4598 9307 4616 9305 4616 9320
      4661 9277 4636 9227 4564 9163 4564 9215
TIME...MOT...LOC 1143Z 223DEG 39KT 4619 9307 4602 9274 4548 9224

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KML

The radar

The Duluth radar (KDLH), 129 km away, was scanning. The volume nearest the first event began at 12:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Washburn

When
August 27, 6:10 AM CST to 6:12 AM CST
Where
Washburn County, 3 mi E of Sarona
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.720, -91.738

Pictures were received of several small softwood trees with diameters ranging from 2 to 4 inches that were blown over and snapped.

Thunderstorm Wind, Sawyer

When
August 27, 6:32 AM CST to 6:34 AM CST
Where
Sawyer County, 0.48 mi W of Reserve
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.880, -91.390

Several hardwood and softwood trees were blown down in Reserve.

Flash Flood, Washburn

When
August 27, 6:45 AM CST to 10:00 AM CST
Where
Washburn County, 3.29 mi WNW of Schultz Spooner Arpt to 2.29 mi WNW of Schultz Spooner Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
45.926, -91.957

Several gravel roads in the town of Casey were washed out by the heavy rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199823, 1199824, 1199825.